The use of all five senses—vision, hearing, taste, smell, and touch—allows humans to process everything occurring in the world around them.1 However, with increased age, sensory changes that can negatively impact an individual's quality of life often occur. Additionally, the use of certain medications can further impair senses, which can be especially troublesome for aging adults who generally have high rates of polypharmacy and increasing frailty
The risk of low vision (ie, where some usable vision remains) and blindness increases significantly with age, particularly in those over the age of 65.2,3 The most common age-related eye diseases include the following4:
glaucoma, which leads to peripheral vision loss;
age-related macular degeneration, which leads to central vision loss;
diabetic retinopathy, which leads to a spotty field of vision;
cataracts, which lead to blurring, clouding of images, sensitivity to light, and decreased contrast differentiation; and
dry eye, which creates insufficient tear production, making vision-related activities more difficult.
A number of factors, including disease and medication use, can result in vision impairment and impact the overall health and well-being of older adults. Some of the potential negative impacts include the following:
increased risk of falls and fractures, leading to hospital or nursing home placement, increased disability, and premature death;
increased risk of depression;
increased difficulty identifying medications, which can lead to medication-related adverse events; and
declines in activities of daily living.
Medications can impact vision in various ways, including the following:
Anticholinergic side effects that lead to blurred vision or changes in perception (eg, antihistamines, gastrointestinal medications, certain antidepressants, antipsychotics, and others)3-6;
Worsening glaucoma (eg, steroids, anticholinergics, and medications with anticholinergic side effects, sulfa-based medications, and others)3,6;
Contributing to or worsening macular degeneration (eg, phenylephrine, long-term NSAID use, niacin, quinine, and others)3,4;
Increasing cataract formation (eg, steroids, long-term NSAID use, antipsychotics, glaucoma medications, and others)3,4; and
Causing visual disturbances such as visual hallucinations (eg, as may occur with anticholinergic syndrome,5 benzodiazepines, and others6).
Patients most frequently complain of decreased acuity, xanthopsia (yellow colored vision), chromatopsia (abnormal coloration of objects), photopsias (sparkles of light in the vision field), photophobia (light sensitivity), and blind spots near the center of the vision.7